Hyperprolactinaemia caused by antipsychotic drugsBMJ 2002; 324 doi: https://doi.org/10.1136/bmj.324.7332.250 (Published 02 February 2002) Cite this as: BMJ 2002;324:250
This common side effect needs more attention
- Angelika Wieck, honorary senior lecturer, University of Manchester (firstname.lastname@example.org),
- Peter Haddad, honorary lecturer, University of Manchester
- Manchester Mental Health Partnership, Wythenshawe Hospital, Manchester M23 9LT
- Mental Health Services of Salford, Eccles, Salford M30 0GT
For more than quarter of a century it has been recognised that traditional antipsychotic drugs, prescribed in therapeutic doses, can cause symptomatic hyperprolactinaemia.1 Unlike the extrapyramidal side effects of these drugs, hyperprolactinaemia has attracted little clinical and scientific interest. This is despite the fact that it is common, causes distressing endocrine symptoms, and has potential long term complications. The widespread use of antipsychotic drugs in a variety of psychiatric conditions—including schizophrenia, bipolar disorder, psychotic depression, and anxiety disorders—and the recent introduction of prolactin sparing atypical antipsychotics make it timely to review this syndrome.
Antipsychotic drugs are thought to exert their therapeutic effect by an antidopaminergic action in the mesolimbic system, whereas their effect of raising prolactin is mediated by the blockade of dopamine D2 receptors on pituitary lactotrophs. An early prospective but uncontrolled study found that several weeks of treatment with antipsychotic drugs increased mean prolactin concentrations over pretreatment values several-fold,2 and this result has been confirmed in more recent prospective studies with and without control groups. Although a dose-response relation between prolactin concentrations and daily doses of conventional antipsychotics is likely, major increases in prolactin can occur …